Texas, 2020

Hail in Texas, May 28, 2020

May 28, 2020 · NWS MAF · 1 event in 1 county or zone

An upper trough was to the east of the region, and a cold front was moving through West Texas. This front, along with the higher terrain in the area, helped to create lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper trough was to the east of the region, and a cold front was moving through West Texas. This front, along with the higher terrain in the area, helped to create lift. Low-level moisture was also present. These conditions resulted in a thunderstorm developing near the Rio Grande with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 28, 1:55 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, May 28, 1:55 PM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
255 PM CDT Thu May 28 2020

.DISCUSSION...
A deep upper level low over Arkansas has provided northerly flow
over the Permian Basin that pushed a cold front through earlier
today. This low will move northeast into the Great Lakes and a
high pressure system near the Four Corners Region will move east,
sitting over the South Plains by Sunday. Normally this would bring
very hot temperatures to West Texas, especially this time of year,
but models are indicating a weak low developing over South Texas
and retrograding west into northern Mexico. This feature will
prevent low level warm air from advecting north into Texas and
keep temperatures in the lower 90s this week. It would be really
nice if MEX guidance was correct with highs in the 80s in most
locations into next week but 850 mb temperatures suggest highs
will be around 5 degrees higher.

Models next week show a deep upper low forming off the California
coast slowly moving inland with a broad and weak upper ridge over
the southern U.S. Increasing southerly flow ahead of the low
should allow for more warm air to move north and increase
temperatures by the end of next week. Rain chances after today
will be near zero into next week as the upper high moves into the
Great Plains but there may be some hope for rain late next week.
The weak southern U.S. will probably allow weak disturbances to
move into it and combined with warmer surface temperatures may
decrease stability. For now will keep the forecast next week dry
but there may be isolated showers possible after Wednesday.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     60  88  61  90 /   0   0   0   0
Carlsbad                       62  90  63  93 /  10   0   0   0
Dryden                         65  90  65  90 /  30   0   0   0
Fort Stockton                  62  88  63  90 /  10   0   0   0
Guadalupe Pass                 60  82  60  85 /  10   0   0   0
Hobbs                          58  88  60  90 /   0   0   0   0
Marfa                          55  86  53  88 /  20   0   0   0
Midland Intl Airport           62  88  63  91 /   0   0   0   0
Odessa                         61  88  63  90 /   0   0   0   0
Wink                           62  91  63  93 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

12/10
Hazardous weather outlook, May 28, 12:33 PM CST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
133 PM CDT Thu May 28 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-291845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
133 PM CDT Thu May 28 2020 /1233 PM MDT Thu May 28 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Severe storms are possible in the Big Bend this afternoon. Large
hail and damaging winds are the main threats with these storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 28, 2:12 PM CST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
312 PM CDT Thu May 28 2020

TXZ075-278-279-282100-
Pecos TX-Central Brewster County TX-Davis Mountains Foothills TX-
312 PM CDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 400 PM CDT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marathon, or 31 miles east of Alpine, moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Marathon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2997 10316 3011 10340 3062 10319 3035 10260
TIME...MOT...LOC 2011Z 220DEG 38KT 3024 10315

88
Special weather statement, May 28, 2:34 PM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
334 PM CDT Thu May 28 2020

TXZ275-276-281-282115-
Presidio Valley TX-Chinati Mountains TX-Marfa Plateau TX-
334 PM CDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PRESIDIO COUNTY
UNTIL 415 PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Candelaria, moving south at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Candelaria.

LAT...LON 3030 10474 3033 10454 3018 10436 3009 10469
      3011 10469 3013 10470 3014 10469 3018 10469
      3022 10471 3023 10471 3026 10474
TIME...MOT...LOC 2034Z 350DEG 11KT 3024 10463

88
Special weather statement, May 28, 2:55 PM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
355 PM CDT Thu May 28 2020

TXZ276-277-281-282145-
Presidio Valley TX-Marfa Plateau TX-Davis Mountains TX-
355 PM CDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER AND EAST
CENTRAL PRESIDIO COUNTIES UNTIL 445 PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Marfa, moving southeast at 15 mph. This storm is over
Ranch Road 169.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Brewster and east central Presidio Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3007 10412 3014 10394 2999 10376 2999 10380
      2994 10380 2983 10406
TIME...MOT...LOC 2054Z 335DEG 15KT 3004 10400

88
Special weather statement, May 28, 3:53 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
453 PM CDT Thu May 28 2020

TXZ275-276-282245-
Chinati Mountains TX-Marfa Plateau TX-
453 PM CDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRESIDIO COUNTY UNTIL 545
PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Marfa, moving southwest at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Presidio
County.

LAT...LON 3030 10428 3018 10412 2994 10428 3011 10452
TIME...MOT...LOC 2153Z 039DEG 9KT 3019 10425
Special weather statement, May 28, 3:54 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
454 PM CDT Thu May 28 2020

TXZ275-276-282245-
Chinati Mountains TX-Marfa Plateau TX-
454 PM CDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PRESIDIO COUNTY
UNTIL 545 PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Valentine, or 22 miles northeast of Candelaria. This
storm was nearly stationary.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Presidio County.

LAT...LON 3047 10436 3030 10430 3019 10451 3044 10461
TIME...MOT...LOC 2154Z 071DEG 3KT 3037 10441
Special weather statement, May 28, 4:27 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
527 PM CDT Thu May 28 2020

TXZ082-282300-
Terrell TX-
527 PM CDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TERRELL COUNTY UNTIL
600 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Pumpville, or 18 miles west of Langtry, moving
southeast at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will cross US HWY 90 and remain over mainly rural areas
of southeastern Terrell County.

LAT...LON 2980 10180 2981 10182 2979 10182 2979 10184
      2981 10185 2980 10187 2980 10191 2978 10193
      2993 10199 3001 10180 2996 10176 2978 10176
      2979 10178 2978 10179 2978 10181
TIME...MOT...LOC 2227Z 326DEG 19KT 2989 10185

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Presidio

When
May 28, 5:00 PM CST to 5:05 PM CST
Where
Presidio County, 1 mi W of Ryan
Measured
1.75 in hail
Reported by
Public
Coordinates
30.420, -104.297

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886470.